Article Text

Coombs positive giant cell hepatitis—a new feature of Evans’ syndrome
  1. NEDIM HADZIC,
  2. BERNARD PORTMANN

    *

  1. Department of Child Health and Liver Unit*
  2. King’s College Hospital
  3. Denmark Hill, London SE5 9RJ
  4. Crawley Hospital
  5. West Green Drive
  6. Crawley RH11 7DH
  7. Department of Child Health
  8. King’s College Hospital
  9. Denmark Hill, London SE5 9RJ
    1. IVOR LEWIS
    1. Department of Child Health and Liver Unit*
    2. King’s College Hospital
    3. Denmark Hill, London SE5 9RJ
    4. Crawley Hospital
    5. West Green Drive
    6. Crawley RH11 7DH
    7. Department of Child Health
    8. King’s College Hospital
    9. Denmark Hill, London SE5 9RJ
      1. GIORGINA MIELI-VERGANI
      1. Department of Child Health and Liver Unit*
      2. King’s College Hospital
      3. Denmark Hill, London SE5 9RJ
      4. Crawley Hospital
      5. West Green Drive
      6. Crawley RH11 7DH
      7. Department of Child Health
      8. King’s College Hospital
      9. Denmark Hill, London SE5 9RJ

        Statistics from Altmetric.com

        Editor,—Savaşan et al describe the diverse immune abnormalities, limited effect of different therapeutic manoeuvres (splenectomy, steroids, intravenous immunoglobulins), and poor prognosis in patients with autoimmune thrombocytopenia and Coombs positive haemolytic anaemia (Evans’ syndrome).1 Fifty five per cent of their patients (six out of 11) had hepatomegaly, some with portal triaditis. We would like to extend their findings by reporting our recent experience of a patient with Evans’ syndrome who also had Coombs positive giant cell hepatitis (CPGCH). CPGCH is a rare disease of early childhood, with unknown pathogenesis and variable response to immunosuppression.2Liver transplantation is not curative, since the disease recurs in the graft.3

        An Asian girl, born from consanguineous parents, was diagnosed with Evans’ syndrome at 8 months of age. She had three female and two male siblings, all alive and well. She initially responded to intravenous immunoglobulins and low dose steroids (5 mg alternate days), but due to repeated heavy epistaxis required splenectomy at 3.5 years of age. At the age of 5 years she was referred to our unit because of development of liver dysfunction. Clinically, she had jaundice, palmar erythema, diffuse bruising, firm liver palpable 5 cm below the costal margin and minor cervical adenopathy. Laboratory tests demonstrated bilirubin 191 μmol/l (normal value <20), aspartate aminotransferase (AST) 3051 IU/l (<55), γ-glutamyltransferase 58 IU/l (<55), albumin 35 g/l (35–45), creatinine 66 mmol/l, international normalised prothrombin ratio (INR) 1.6 (0.8–1.2), white cell count 14.5 × 109/l, platelet count 195 × 109/l, haemoglobin 14.3 g/l, reticulocytes 174 × 109/l, direct Coombs test positive, IgG 14.2 g/l ( 7–18.6) (on monthly supplementation), IgA 3.02 g/l (0.6–3.48), IgM 2.08 g/l (0.49–1.87), thyroid microsomal autoantibodies 1/100, thyroid stimulating hormone 3.33 mU/l (0.3–6), free thyroxin 22.3 pmol/l (10–26), antinuclear, mitochondrial, liver/kidney/microsomal, adrenal, thyroglobulin, double stranded DNA, extractable antigen (Ro, lambda, La, Rn, Jo-1, Scl-70) antibodies: all negative, C3 1.08 (0.55–1.30), C4 0.28 (0.2–0.6). Liver histology revealed severe giant cell transformation with cholestasis, marked inflammation, clusters of neutrophils, spotty hepatocyte necrosis, and advanced fibrosis (fig1A).

        Figure 1

        (A) Liver histology at age 6 showing a severe hepatitis with focal cell necrosis and prominent multinucleated giant hepatocytes. (B) Four months later there is a marked progression of the parenchymal loss, with only scattered surviving, mostly multinucleated, hepatocytes, set in a loose and mildly inflamed fibrous matrix (haematoxylin and eosin stain × 125).

        After high dose steroids (2 mg/kg/day) and azathioprine (2 mg/kg/day) treatment she made a slow biochemical response over three months (bilirubin 30 μmol/l, AST 79 IU/l, γ-glutamyltransferase 194 IU/l, INR 0.89). One month later she developed headaches and hypertension, requiring nifedipine and atenolol, and the steroid dose was reduced to 0.5 mg/kg/day and cyclosporin A (4 mg/kg/day) added. This made a little impact to her liver function and four months later she developed first signs of liver failure (encephalopathy grade I, INR 1.67). Tacrolimus (0.2 mg/kg/day) substituted cyclosporin A with no effect. An additional two weeks’ trial of mycophenolate mofetil (40 mg/kg/day) made no difference. A repeated biopsy specimen showed massive collapse of liver parenchyma with less giant cells (fig 1B). OLT was not considered due to our past experience with recurrence in the graft.3Meanwhile, she developed nephrotoxicity and Salmonella typhi murium septicaemia and died with liver and renal failure during a further septic episode 11 months after diagnosis.

        Evans’ syndrome and CPGCH are rare entities, both associated with immune abnormalities and various autoantibodies.2 4 We believe that their occurrence in our patient is not coincidental, but suggestive of a common immune dysregulation mechanism.

        References

        View Abstract

        Request permissions

        If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.